Another Confirmed Case Of Fungal Meningitis In Florida
Get Breaking News First
TALLAHASSEE (CBSMiami) – Another case of fungal meningitis stemming from a contaminated drug has been confirmed in Florida.
The state’s Department of Health said the a 55-year-old man who received treatment at Pain Consultants of West Florida in Escambia County is the state’s newest case stemming from tainted medications reportedly from the New England Compounding Center (NECC).
“We remain vigilant in identifying new patients with fungal meningitis related to contaminated NECC medications so that they may receive care as quickly as possible,” State Surgeon General Dr. John Armstrong.
The FDA initially recalled three lots of NECC’s methylprednisolone acetate, principally used for epidural back injections, on September 25. These contaminated lots have been implicated in the nationwide fungal meningitis outbreak, which has affected 285 individuals across 16 states. There have been 18 confirmed cases in Florida of which three have died.
NECC voluntarily recalled all their medications on Oct. 6.
Doctors and health care professionals have been urged to get in touch with any patient who may have received any injectable NECC medications, including those used in eye or heart surgeries, since May 21, 2012.
The signs and symptoms of meningitis related to epidural NECC medication injections include fever, headache, stiff neck, nausea and vomiting, sensitivity to light and altered mental status.
Symptoms for other possible infections related to NECC medications include fever; swelling, increasing pain, redness, warmth at injection site; vision changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest).